Posted by 45mercySt on June 19, 2006, at 21:07:58
In reply to ReYou say rash is deadly and not rare?, posted by blackwater on January 30, 2006, at 17:57:55
Hi there... I've been on Lamictal for 5 years with a year off in between the 2nd and 3rd year. It has been, by far, the best stablizer for me (I have cyclothymic-type bipolar and ADD).
My doctor and I have a great relationship and we share a lot of information - to my understanding the "rash" is uncommon. For it to be deadly is exceedingly rare. In clinical trials it affected between 0.08% to 1.3% of patients depending on population (indication epilepsy,bipolar; also, mono vs. adjunctive therapy classes), and resolved in nearly all patients after the drug was withdrawn. (for the actual stats refer to page 13-14 of the package insert found at http://us.gsk.com/products/assets/us_lamictal.pdf) Furthermore, the patients in the trials were started on the dose at which the drug is expected to be fully effective - not started low and titrated up over time. When Lamictal is titrated in this way the "rash" IS RARELY observed.
If you want to find out more about the "rash", read up on Stevens-Johnson syndrome. It is actually caused spontaneously by a myriad of drugs. The extreme (potentially) fatal reaction is known as toxic epidermal necrosis (TEN), and is extremely rare - there were no cases observed in clinical trials. Again, both of these conditions have been known to occur idiopathicly and due to other meds.
Unless you have some pre-existing autoimmune problem such as arthritis, lupus, MS, etc. or have reacted significantly to medications in the past, I would not eliminate Lamactil due to concern over the rash. Especially if other meds have failed you. With the right supervision, Lamactil is proving to be quite safe and effective.